Underactive thyroid (Hypothyroidism) means not being in control of your hormones, causing you to not have enough of certain hormones. My condition is treated with Levothyroxine. This works by raising the amount of specific hormones in my body. Symptoms include, feeling extremely tired, being sensitive to coldness (or in my case, heat) and weight gain.
I was first diagnosed, when I was 18…
Not long after recovering from Covid, (something which I may have been more susceptible to), I was gaining lots of weight and being tired all the time. I had thought it could have possibly been symptoms of long Covid. But, throughout these symptoms, I was going to work like normal and thinking I was strong. Just to keep me going. Even though my legs were going to give way and I felt like I was going collapse.
After suffering, I got an appointment with the doctors to get a blood test as I was experiencing extreme hotness. The next day I got my diagnosis – underactive thyroid.
I was devastated and concerned as it was very low and could have caused me to go into a coma. Even through my discovery, I was doing my normal nightshifts and working overtime – things which caused damage to my body (exhaustion and pain). I realised that I had to stop and take an extra break when needed. This caused me to be off for months in recovery as I caused my body to overwork and go in to recovery mode.
Not long after starting my dose of 100mg of Levothyroxine, I found myself not feeling any better and having an extremely high heart rate of 130bpm, even when I was relaxing and working. I also experienced extreme weight loss within months (4 stone).
Time and time again I went back for more blood tests. I turned 20 and my dose had to be reduced by 25% as I was overdosing due to the amount of hormones being released into my body.
Not being able to take a break from all of these symptoms, I had to give myself different routines everyday and keep myself occupied so my mind didn’t go in to overdrive and continue my thoughts causing depression or sadness, which are symptoms I developed. I found myself closing off others around me and being more unsociable then I normally am.
Now, after reducing my tablets I’m still getting used to the new dose, I am starting to feel myself again which is helping with work and my stability.
This is a reminder that if you’re feeling unwell or sick. Remember to take time off work for your own well-being and inform the doctors on how you feel. Otherwise you will be off for longer. Not resting can cause damage to your body and mind as you won’t be sociable or relaxed.
Thank you to this writer who bravely shared their story! Can you relate to any of this? Let us know in the comments below.
Did you know… there is a chance every month to get paid for writing articles! The winner of ‘Article of the month’ gets £50 as a prize! Writing articles is also a great way to get your voice out there. You can say that you are a published author on an online blog – something amazing to put on your CV or personal statements. If you’re interested in writing an article, click here for more information.